Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The eigenvalues of the Laplacian on domains with small slits


Authors: Luc Hillairet and Chris Judge
Journal: Trans. Amer. Math. Soc. 362 (2010), 6231-6259
MSC (2010): Primary 58C40; Secondary 58J37, 35P20
DOI: https://doi.org/10.1090/S0002-9947-2010-04943-8
Published electronically: August 3, 2010
MathSciNet review: 2678972
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a small slit into a planar domain and study the resulting effect upon the eigenvalues of the Laplacian. In particular, we show that as the length of the slit tends to zero, each real-analytic eigenvalue branch tends to an eigenvalue of the original domain. By combining this with our earlier work (2009), we obtain the following application: The generic multiply connected polygon has a simple spectrum.


References [Enhancements On Off] (What's this?)

  • [CdV82] Y. Colin de Verdière.
    Pseudo-laplaciens I,
    Ann. Institut Fourier, 32(3):275-286, 1982. MR 688031 (84k:58221)
  • [CdV87] Y. Colin de Verdière.
    Construction de laplaciens dont une partie finie du spectre est donnée.
    Ann. Sci. École Norm. Sup. (4), 20(4):599-615, 1987. MR 932800 (90d:58156)
  • [EMZ03] A. Eskin, H. Masur, and A. Zorich, Moduli spaces of abelian differentials: The principal boundary, counting problems, and the Siegel-Veech constants. Publ. Math. Inst. Hautes Études Sci. No. 97 (2003), 61-179. MR 2010740 (2005b:32029)
  • [HlrJdg09] L. Hillairet and C. Judge. Generic spectral simplicity of polygons. Proc. Amer. Math. Soc. 137 (2009), 2139-2145. MR 2480296 (2009k:58065)
  • [MrsRbn38] P. M. Morse and P. J. Rubinstein, Diffraction of waves by ribbons and slits, Physical Review, 54, pp. 895-898, 1938.
  • [MrsFsh] P. M. Morse and H. Feshbach.
    Methods of theoretical physics. 2 volumes.
    McGraw-Hill Book Co., Inc., New York, 1953. MR 0059774 (15:583h)
  • [Mth68] É. Mathieu.
    Mémoire sur le mouvement vibratoire d'une membrane de forme elliptique.
    Journal de Mathématiques Pures et Appliquées, pp. 137-203, 1868.
  • [Jdg02] C. M. Judge.
    Tracking eigenvalues to the frontier of moduli space. II. Limits for eigenvalue branches.
    Geom. Funct. Anal., 12(1):93-120, 2002. MR 1904559 (2004b:58051)
  • [Kato] T. Kato.
    Perturbation theory for linear operators.
    Springer-Verlag, Berlin, second edition, 1976.
    Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617 (53:11389)
  • [Gri] P. Grisvard.
    Elliptic problems in nonsmooth domains.
    Pitman, 1985.
    Monographs and Studies in Mathematics, 24. MR 775683 (86m:35044)
  • [Wlp92] S. A. Wolpert.
    Spectral limits for hyperbolic surfaces. I, II.
    Invent. Math., 108(1), 1992, pp. 67-89, 91-129. MR 1156387 (93b:58160)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 58C40, 58J37, 35P20

Retrieve articles in all journals with MSC (2010): 58C40, 58J37, 35P20


Additional Information

Luc Hillairet
Affiliation: Laboratoire de Mathématiques Jean Leray, UMR CNRS 6629, Université de Nantes, 2 rue de la Houssinière, BP 92 208, F-44 322 Nantes Cedex 3, France
Email: Luc.Hillairet@math.univ-nantes.fr

Chris Judge
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47401
Email: cjudge@indiana.edu

DOI: https://doi.org/10.1090/S0002-9947-2010-04943-8
Received by editor(s): March 3, 2008
Published electronically: August 3, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society